Missouri, 2003

Heavy Rain in Missouri, August 30, 2003

August 30, 2003 · NWS PAH · 4 events in 4 counties and zones

In Stoddard County, minor flooding was reported on Highway 25 at J Highway near Bloomfield. In Cape Girardeau County, minor flooding was reported on Highway 25 near Delta.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In Stoddard County, minor flooding was reported on Highway 25 at J Highway near Bloomfield. In Cape Girardeau County, minor flooding was reported on Highway 25 near Delta. Thunderstorms dumped from 3 to 6 inches of rain over the area. At the Cape Girardeau airport, an automated observing system measured 3.05 inches during the morning hours, including about 1.5 inches in an hour. Reports from co-operative observers included 5.0 inches in Advance and 4.0 inches in Jackson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 30, 3:30 AM CST, 3 hours earlier.

Area forecast discussion, Aug 30, 3:30 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CDT SAT AUG 30 2003

MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE PRECIPITATION CHANCES
AND POTENTIAL FOR HEAVY RAINFALL THROUGH THE LONG WEEKEND.

BASED ON SURFACE DEWPOINTS THE TRUE FRONT IS WELL NORTH OF THE QUAD
STATE...SOMEWHERE ACROSS NORTHERN ILLINOIS AND INDIANA...EARLY THIS
MORNING.  THE MORE AFFECTIVE BOUNDARY...THE OUTFLOW BOUNDARY FROM
YESTERDAYS STORMS...IS LOCATED ALONG THE KY/TN BORDER.

RADAR INDICATES NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS
THE MIDDLE PORTIONS OF THE FORECAST AREA...IN ASSOCIATION WITH A
RATHER WEAK MID-LEVEL DISTURBANCE THAT WAS INDUCING WARM ADVECTION
OVER THE SURFACE BOUNDARY.  THE ETA/MESOETA PICK UP ON THIS AND
PRODUCE WIDESPREAD RAINFALL ACROSS ROUGHLY  THE SOUTHERN HALF OF THE
AREA AT LEAST DURING THE MORNING.  AS THE WEAK DISTURBANCE MOVES
EAST OF THE AREA...THE PRECIPITATION WILL SLOWLY DISSIPATE THIS
AFTERNOON FROM WEST TO EAST.  HAVE CATEGORICALS AND A MENTION OF
HEAVY RAIN GOING FOR TODAY ACROSS ALL BUT THE NORTHWEST QUADRANT OF
THE FORECAST AREA.

THERE COULD BE SOME SCATTERED DIURNAL CONVECTION THIS AFTERNOON AND
EARLY THIS EVENING...ESPECIALLY TO THE NORTH OF THE MAIN
PRECIPITATION SHIELD...AND NEAR ANY OUTFLOW BOUNDARIES.
TEMPERATURES WILL BE STUNTED CONSIDERABLY IN MOST LOCATIONS...SO
DONT LOOK FOR MORE THAN AROUND 10 DEGREES OF WARMING TODAY.

GENERALLY FOLLOWED THE ETA/MESOETA FOR THIS FORECAST.  LOOK FOR
PERIODS OF WARM ADVECTION INDUCED SHOWERS AND THUNDERSTORMS FROM
OVERNIGHT TONIGHT...THROUGH SUNDAY NIGHT.  THE TIMING AND LOCATION
OF INDIVIDUAL EPISODES WILL BE DIFFICULT TO TELL...SO HAVE JUST
BROAD BRUSHED LIKELY POPS THROUGHOUT THE QUAD STATE.  THE GENERAL
TREND IS FOR EACH NEW EPISODE TO BE FURTHER NORTH AND WEST...AS THE
INVERTED SURFACE TROUGH DEVELOPS TO OUR WEST...IN RESPONSE TO THE
MAIN MID/UPPER LEVEL SYSTEM MOVING OUT ONTO THE CENTRAL PLAINS.
HAVE INCORPORATED THIS TREND BY POSTING ONLY CHANCE POPS IN THE FAR
SOUTHEAST FOR SUNDAY NIGHT...WITH LIKELIES ELSEWHERE.

IT APPEARS THAT A COUPLE INCHES OF RAIN WILL BE POSSIBLE OVER THE
WEEKEND...BUT AM NOT SURE IF RAINFALL RATES WILL BE HIGH ENOUGH TO
CAUSE FLOODING WITH ANY INDIVIDUAL ROUND OF CONVECTION.
HOWEVER...THE CUMULATIVE AFFECT MAY LEAD TO MORE OF A GENERAL
FLOODING PROBLEM LATER SUNDAY INTO MONDAY.  WILL NOT MENTION HEAVY
RAINS BEYOND THE FIRST PERIOD...BUT WILL ADDRESS HEAVY RAIN
POTENTIAL IN THE HWO.  CONFIDENCE IS TOO LOW FOR A FLOOD WATCH AT
THIS TIME.

THE MAIN MID/UPPER LEVEL SYSTEM AND SURFACE TROUGH MOVE EASTWARD
INTO THE AREA LATE MONDAY AND MONDAY NIGHT.  MUCH OF THE AREA MAY BE
IN THE WARM SECTOR DURING THE DAY MONDAY...THUS HAVE CHANCE POPS FOR
MONDAY ACROSS WESTERN KENTUCKY...AND FAR SOUTHERN ILLINOIS...WITH
LIKELIES ELSEWHERE.  WILL BREAK OUT THE BROAD BRUSH FOR LIKELY POPS
MONDAY NIGHT AS THE SURFACE TROUGH AND LINE/BAND OF CONVECTION MOVE
THROUGH MUCH OF THE FORECAST AREA.  WILL KEEP CHANCE POPS FOR
TUESDAY WITH BEST CHANCE IN THE EAST...AND THEN LIMIT LOW POPS TO
THE EASTERN HALF OF THE AREA FOR TUESDAY NIGHT.

KEPT WEDNESDAY DRY FOR NOW.  HOWEVER...THE ECMWF TRIES TO HOLD UP
THE SURFACE TROUGH...AS A RATHER VIGOROUS UPPER TROUGH DESCENDS INTO
THE GREAT LAKES WITH A STRONG SURFACE SYSTEM.  IF THIS HAPPENS WOULD
NOT BE SURPRISED TO HAVE POPS EXTENDED THROUGH
WEDNESDAY...ESPECIALLY IN THE EASTERN PORTIONS OF THE AREA.

TEMPERATURES WILL GENERALLY BE STUCK IN AROUND A 10 DEGREE RANGE
THROUGH THE WEEKEND.  THERE WILL BE SOME DRIER AIR MOVING IN BEHIND
THE SURFACE TROUGH MONDAY NIGHT AND TUESDAY...SO LOWS WILL
EVENTUALLY FALL TO NEAR 60 FOR MUCH OF NEXT WEEK.  HOWEVER...HIGHS
WILL NOT CHANGE MUCH FROM THIS WEEKENDS LEVELS...WHICH WILL BE A BIT
BELOW NORMAL.

AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY STAYED WITHIN THE
RATHER SMALL RANGE PROVIDED.  HOWEVER...DID GO ABOVE IT A BIT IN
SOME LOCATIONS FOR SUNDAY NIGHT.

.PAH...NONE.

DRS
Hazardous weather outlook, Aug 30, 4:00 AM CST, 2 hours 30 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SAT AUG 30 2003

...WIDESPREAD HEAVY RAINFALL POSSIBLE OVER THE LABOR DAY WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE QUAD STATE TODAY AND
TONIGHT.  A LARGE AREA OF THUNDERSTORMS IS EXPECTED TO SLOWLY PUSH
EASTWARD ACROSS THE QUAD STATE THIS MORNING...AND COME TO AN END
FROM WEST TO EAST THIS AFTERNOON.  RAINFALL AMOUNTS OF AN INCH OR
MORE WILL BE POSSIBLE...MAINLY ACROSS WESTERN KENTUCKY.  WIDESPREAD
FLOODING PROBLEMS ARE NOT EXPECTED.

ANOTHER AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS THE QUAD
STATE AFTER MIDNIGHT TONIGHT.  THIS AREA OF STORMS IS EXPECTED TO
LIFT SLOWLY NORTHWARD ACROSS THE AREA THROUGH SUNDAY MORNING.  THIS
ROUND OF STORMS MAY ALSO RESULT IN UP TO AN INCH OF RAINFALL ACROSS
MUCH OF THE QUAD STATE.  THE HEAVIEST RAINS OVERNIGHT WILL LIKELY
FALL TO THE NORTH OF THE EARLIER HEAVY RAINS...SO WIDESPREAD
FLOODING PROBLEMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW MORE ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS THE QUAD
STATE FROM SUNDAY THROUGH TUESDAY.  MARGINAL INSTABILITY AND
RELATIVELY STRONG WIND FIELDS MAY SUPPORT THE DEVELOPMENT OF A FEW
ORGANIZED SEVERE STORMS ACROSS SOUTHEAST MISSOURI SUNDAY AFTERNOON
AND EVENING...BUT THE PRIMARY THREAT THROUGH THE PERIOD WILL
CONTINUE TO BE WIDESPREAD HEAVY RAINS.

WITH EACH SUCCESSIVE ROUND OF THUNDERSTORMS AND HEAVY
RAINFALL...FLOODING PROBLEMS WILL BECOME MORE LIKELY...AS THE GROUND
BECOMES OVERLY SATURATED.  EXTREME RAINFALL RATES AND FLASH FLOODING
ARE NOT EXPECTED DUE TO ONLY MARGINAL INSTABILITY IN THE
REGION...BUT PERSISTENT RAINFALL OVER SATURATED GROUNDS MAY LEAD TO
MORE OF A GENERAL HIGH WATER THREAT THROUGH THE LATER HALF OF THE
WEEKEND.  A FLOOD WATCH MAY NEED TO BE ISSUED...IF AND
WHEN...FORECAST CONFIDENCE IN THE TIMING AND LOCATION OF THE
HEAVIEST RAINFALL INCREASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS SOUTHEAST MISSOURI SUNDAY
AFTERNOON AND EVENING.  IN ADDITION...ANY REPORTS OF HEAVY RAINFALL
OR FLOODING PROBLEMS THROUGHOUT THE QUAD STATE OVER THE HOLIDAY
WEEKEND WOULD BE GREATLY APPRECIATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Bollinger

When
August 30, 6:30 AM CST to 11:30 AM CST
Where
Bollinger County, Zalma
Reported by
LAW ENFORCEMENT
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Heavy Rain, Cape Girardeau

When
August 30, 6:30 AM CST to 11:30 AM CST
Where
Cape Girardeau County, Delta
Reported by
LAW ENFORCEMENT
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Heavy Rain, Scott

When
August 30, 6:30 AM CST to 11:30 AM CST
Where
Scott County, Chaffee
Reported by
LAW ENFORCEMENT
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Heavy Rain, Stoddard

When
August 30, 6:30 AM CST to 11:30 AM CST
Where
Stoddard County, Bloomfield
Reported by
LAW ENFORCEMENT
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378205, 5378206, 5378207, 5378274.